Kansas, 2023

Tornado and Hail in Kansas, July 17, 2023

July 17, 2023 · NWS DDC · 20 events in 6 counties and zones

Large hail and damaging winds were reported across western Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Large hail and damaging winds were reported across western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 17, 2:44 PM CST, 1 minute earlier.

Area forecast discussion, Jul 17, 2:44 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
344 PM CDT Mon Jul 17 2023

...Updated Mesoscale...

.MESOSCALE DISCUSSION...
Issued at 344 PM CDT Mon Jul 17 2023

Radar and satellite at 340 pm indicate an intense supercell
organizing quickly over Pawnee county. Just like yesterday, the
environment south and southeast of this storm is highly primed for
supercell maintenance, with extreme instability and adequate NWly
shear to maintain rotating updrafts. Very large to giant hail is
likely (3-4"). Low level shear is not sufficient for strong
tornadogenesis, but obviously at least brief tornadoes are
possible with discrete supercells in this prime environment.
Increased pops for the eastern counties through sunset.

&&

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 1200 PM CDT Mon Jul 17 2023

Midday infrared satellite and radar imagery showed another severe
thunderstorm complex near Wichita, on its way to Oklahoma. This
activity will clearly miss SW KS, however, mesoanalysis depicts a
highly unstable strongly sheared atmosphere over the southeast
counties. Full insolation will continue to keep the boundary layer
primed for convection through this afternoon, especially southeast
of DDC, while NWly midlevel flow continues aloft (northeast of a
powerful 600 dm upper high over New Mexico), keeping bulk shear in
place supportive of supercells. Have already had some weak
attempts at midlevel elevated convection across eastern zones this
morning; will monitor through this evening for surface based
development. Models are resistent to allowing convection to fire
through this evening, but 12z FV3 (which clearly performed best
yesterday) forecasts isolated storms southeast counties this
evening. Any sustained updraft would acquire supercell
characteristics quickly given the extreme instability.

Regarding the heat: strong warming at 850 mb, to near 30C, will
support afternoon temperatures in the mid to upper 90s, with a few
locations touching 100 through 5 pm. Once again, the lack of
downslope components, green vegetation, rich boundary layer
moisture, and wet topsoils from areas of heavy rain yesterday will
all work to keep most places below 100. Across the eastern zones,
where dewpoints in the 68-72 range continue, heat indices will
flirt with advisory criteria Monday afternoon, in the 102-105
range.

For several days, the peak of the heat has been forecasted for
Tuesday. This is still true, as the 600 dm subtropical high makes
its closest approach over NE New Mexico. However, a dry cold
frontal passage during the daytime hours will produce a northeast
wind shift, which will have an impact on how hot we get, and
which zones are the hottest. The cold front is expected to be near
Hays around sunrise, K-96 around midmorning, US 50 at midday, and
near the Oklahoma border by 4 pm. Southwest downslope winds
gusting near 25 mph will overspread areas ahead of the cold front,
with prefrontal compression in the hot boundary layer sending
temperatures soaring quickly the first half of Tuesday. It is
probable some places will near 100 degrees, as quickly as midday.
However, the northeast wind shift will force temperatures to
stabilize or even slowly fall non- diurnally behind the front.
Reduced temperatures across the central and northern zones several
degrees, and guidance suggests even these may be too warm. It
obviously will still be hot, but heat advisory criteria (105) is
no longer expected for many zones, and the heat advisory will be
trimmed on this update. The exception is adjacent to Oklahoma and
the southeast counties, which will have the longest time to heat
before the wind shift arrives. From Liberal to Ashland to Medicine
Lodge, air temperatures of 102-105 will be common, with heat
indices of 105-108. As such, will keep the Tuesday's heat advisory
intact for these southern zones.

Despite the introduction of the boundary and related convergence,
a dry forecast with 0% pops is in place for Tuesday and Tuesday
night, given an intense EML with 700 mb temperatures of 19-20C.

.LONG TERM...(Wednesday through Monday)
Issued at 150 PM CDT Mon Jul 17 2023

Key Messages:

-The heat relaxes again, with a cooling trend Wednesday through
 Friday. The mildest afternoon temperatures are expected Friday.

-A large and strong complex of thunderstorms is expected late
 Thursday and Thursday night, with severe wind/hail and heavy rain
 probable.

The summer "heat dome" subtropical ridge, with a center strength
of 600-601 dm over New Mexico Wednesday, will once again
retrograde westward Wednesday through Saturday. Model height
consensus depicts the ridge centering near the Four Corners
Thursday, near the Grand Canyon Friday, and the Great Basin over
the upcoming weekend. This synoptic evolution will once again
invigorate NWly midlevel flow over SW KS through the period, and
open the door for another MCS wave train.

Scattered thunderstorms return to the forecast Wednesday night, as
NWly midlevel flow increases, and subtle shortwaves begin arriving
on the northern periphery of the retrograding ridge. NBM pop grids
follow the traditional summer timing, with western counties
favored in the evening, and further eastward overnight, and these
were accepted. The heat will be knocked down several degrees
Wednesday, down to the lower to mid 90s.

Daylight hours Thursday will be dry for most zones. Widespread
convection is expected to fire over the Colorado Rockies and
eastern Colorado Thursday, with another mesoscale convective
system (MCS) expected to evolve over SW KS Thursday evening/night.
Ensemble averages have shown a strong QPF signal for Thursday,
with 12z GFS/ECMWF solutions showing strong continuity portraying a
strong to severe MCS. NBM pops are already well into the likely
category and are clearly warranted. At least marginally severe wind
and hail, and locally very heavy rain, are probable. Outflow from
the expected MCS will assist a cold front to progress through SW KS
Thursday night, allowing for noticeably milder afternoon
temperatures Friday. With upslope easterly components, NBM limits
afternoon temperatures to the upper 70s and lower 80s. Assuming some
afternoon recovery from the nocturnal MCS, mid 80s may be more
realistic, but at any rate mild below normal temperatures expected
Friday. Any additional thunderstorms late Friday will strongly favor
the southwest zones, as gradients are shoved southwestward.

Saturday and Sunday, models maintain NWly midlevel flow, as the
subtropical upper high begins phasing east again through the Four
Corners. Although models do not show it now, the door will still
be open for shortwaves and limited convective potential over the
weekend. Next week, heat is expected to build rapidly, as the
ridge expands its influence eastward once again over the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1017 AM CDT Mon Jul 17 2023

VFR is forecast to continue through this TAF cycle. Radar at 15z
indicated isolated convection south of HYS, but these are moving
southeast with no impacts expected at the airports. Otherwise,
scattered high clouds and VFR through this afternoon through
tonight with light winds. After 15z Tue, SW winds will increase at
GCK/LBL/DDC, gusting to near 25 kts. At HYS, a dry cold front
passage will bring a NE wind shift around 12z Tue, with northeast
winds gusting near 25 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  99  71  95 /   0   0   0   0
GCK  70  98  70  93 /   0   0   0   0
EHA  71 102  69  93 /   0   0   0  10
LBL  71 105  71  95 /   0   0   0   0
HYS  70  93  69  91 /   0   0   0  10
P28  74 104  74  97 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 7 PM CDT Tuesday for KSZ066-080-081-
086>090.

&&

MESOSCALE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jul 17, 2:27 AM CST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
327 AM CDT Mon Jul 17 2023

KSZ030-031-043>046-061>066-074>081-084>090-180830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
327 AM CDT Mon Jul 17 2023 /227 AM MDT Mon Jul 17 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A heat advisory is in effect for Tuesday afternoon. Please see the
specific weather message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 17, 2:25 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
325 PM CDT Mon Jul 17 2023

KSZ065-172100-
Pawnee KS-
325 PM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of central Pawnee
County through 400 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sanford, moving southeast at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Sanford and Frizell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3825 9944 3834 9931 3820 9909 3807 9930
TIME...MOT...LOC 2025Z 319DEG 9KT 3824 9932

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 74 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

12 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Pawnee

When
July 17, 2:45 PM CST
Where
Pawnee County, 1.48 mi NNW of Sanford
Measured
1 in hail
Reported by
Public
Coordinates
38.200, -99.330

Hail, Edwards

When
July 17, 3:30 PM CST
Where
Edwards County, 0.88 mi NW of Kinsley Muni Arpt
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.930, -99.410

Hail, Edwards

When
July 17, 3:30 PM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
37.920, -99.410

Hail, Edwards

When
July 17, 3:42 PM CST
Where
Edwards County, 0.88 mi NW of Kinsley Muni Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.930, -99.410

Hail, Edwards

When
July 17, 3:44 PM CST
Where
Edwards County, 0.88 mi NW of Kinsley Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
37.930, -99.410

Hail, Edwards

When
July 17, 3:51 PM CST
Where
Edwards County, 0.69 mi N of Lewis
Measured
1.5 in hail
Reported by
Public
Coordinates
37.940, -99.250

Tornado, Edwards

When
July 17, 3:55 PM CST
Where
Edwards County, 2.14 mi SE of Ardell
Rating
EF0
Path length
0.01 mi
Path width
1 yd
Reported by
Trained Spotter
Coordinates
37.860, -99.470

There were numerous reports and pictures shared on social media of a highly visible, persistent, and fairly tall condensation funnel.

Hail, Edwards

When
July 17, 4:00 PM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
37.920, -99.410

Hail, Ford

When
July 17, 4:29 PM CST
Where
Ford County, 1.29 mi ENE of Windthorst
Measured
1.5 in hail
Reported by
Public
Coordinates
37.780, -99.610

Hail, Ford

When
July 17, 4:32 PM CST
Where
Ford County, 1.29 mi ENE of Windthorst
Measured
2.5 in hail
Reported by
Public
Coordinates
37.780, -99.610

Hail, Ford

When
July 17, 4:32 PM CST
Where
Ford County, 1.49 mi NNW of Windthorst
Measured
3 in hail
Reported by
Public
Coordinates
37.790, -99.640

Thunderstorm Wind, Barber

When
July 17, 4:55 PM CST
Where
Barber County, 40.68 mi W of Lake Arrowhead
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.640, -99.760

Building structure damaged.

Hail, Ford

When
July 17, 5:04 PM CST
Where
Ford County, Bucklin
Measured
2 in hail
Reported by
Public
Coordinates
37.550, -99.630

Thunderstorm Wind, Kiowa

When
July 17, 5:04 PM CST
Where
Kiowa County, 1.64 mi W of Mullinville
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.580, -99.510

Thunderstorm Wind, Ford

When
July 17, 5:05 PM CST
Where
Ford County, 0.55 mi W of Bucklin
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.550, -99.640

Hail, Ford

When
July 17, 5:36 PM CST
Where
Ford County, 5.29 mi SE of Bucklin
Measured
0.75 in hail
Reported by
Public
Coordinates
37.490, -99.570

Thunderstorm Wind, Clark

When
July 17, 5:45 PM CST
Where
Clark County, 4.96 mi NNE of Clark State Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.450, -99.760

Tree damage.

Thunderstorm Wind, Clark

When
July 17, 5:55 PM CST
Where
Clark County, 1.77 mi NE of Sitka
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.200, -99.650

Six power poles snapped just east of highway 160 and highway 34 intersection.

Thunderstorm Wind, Barber

When
July 17, 6:00 PM CST
Where
Barber County, 1.77 mi SE of Kiowa Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.000, -98.480

Ten train cars were blown over at this location due to high winds.

Thunderstorm Wind, Clark

When
July 17, 7:06 PM CST
Where
Clark County, 1.3 mi ENE of Sitka
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.190, -99.650

Reports of 3 inch tree limbs broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122959, 1122960, 1122961, 1122962, 1122963, 1122964, 1122965, 1122966, 1122967, 1122968, 1122969, 1122986, 1122974, 1122975, 1122976, 1122977, 1122979, 1122981, 1122993, 1122983.